Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 173, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 4:58 PM CDT for 5 counties in Minnesota; Grand Forks County, Traill County, North Dakota. It was in force for 62 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2020, 4:58 PM CDT (21:58 UTC)
- Expired
- Jul 17, 2020, 6:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Grand Forks County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 79 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:05 PM CDT | TSTM WND DMG | East Grand Forks, MN | NUMEROUS LARGE BRANCHES AND LIMBS BROKEN DOWN AROUND TOWN. A LARGE OLD TREE SNAPPED. PHOTOS AND REPORTS POSTED VIA SOCIAL MEDIA |
| Jul 17, 5:15 PM CDT | TSTM WND GST 56 | 2 Nnw Crookston, MN | PEAK WINDS MEASURED AT THE CROOKSTON AIRPORT /KCKN/. |
| Jul 17, 5:17 PM CDT | TSTM WND DMG | 1 S Grand Forks, ND | A LIGHT POLE WAS BLWN DOWN NEAR THE POST OFFICE. SEVERAL LARGE BRANCHES BROKEN DOWN AS WELL. |
| Jul 17, 5:31 PM CDT | TSTM WND GST 54 | 2 Ssw Thief River Falls, MN | PEAK WIND MEASURED AT THE THIEF RIVER FALLS AIRPORT /KTVF/. |
| Jul 17, 5:40 PM CDT | TSTM WND DMG | 7 N Climax, MN | TREE BLOWN DOWN OVER POWER LINES. |
| Jul 17, 5:45 PM CDT | TSTM WND DMG | Mentor, MN | TREE DAMAGE IN TOWN FROM 545 THROUGH 550 PM CDT. |
| Jul 17, 5:46 PM CDT | TSTM WND DMG | 1 Nw Thief River Falls, MN | TREES UPROOTED ON NORTHWEST SIDE OF TOWN. REPORTS AND PHOTOS POSTED VIA SOCIAL MEDIA. |
| Jul 17, 5:49 PM CDT | TSTM WND GST 61 | 2 Ssw Thief River Falls, MN | PEAK WIND MEASURED AT THE THIEF RIVER FALLS AIRPORT /KTVF/. |
| Jul 17, 5:50 PM CDT | TSTM WND GST 54 | 2 S Brooks, MN | PEAK WINDS MEASURED AT AN RWIS STATION. |
| Jul 17, 5:55 PM CDT | TSTM WND DMG | 2 Ne Maple Bay, MN | AT LEAST ONE TREE WAS DOWN ON A CAMPER/TRAILER AT THE POLK COUNTY PARK. LARGE TREES WERE BLOWN DOWN AT VARIOUS LOCATIONS AROUND MAPLE LAKE. PHOTOS AND REPORTS POSTED VIA SOCIAL MEDIA. TIMES VARIED BETWEEN 550 AND 6 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
677
WUUS53 KFGF 172158
SVRFGF
MNC089-107-113-119-125-NDC035-097-172300-
/O.NEW.KFGF.SV.W.0173.200717T2158Z-200717T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
458 PM CDT Fri Jul 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Marshall County in northwestern Minnesota...
Red Lake County in northwestern Minnesota...
Northeastern Norman County in northwestern Minnesota...
Polk County in northwestern Minnesota...
Pennington County in northwestern Minnesota...
Southeastern Grand Forks County in northeastern North Dakota...
Northeastern Traill County in southeastern North Dakota...
* Until 600 PM CDT.
* At 457 PM CDT, severe thunderstorms were located along a line
extending from near Argyle to near Reynolds, moving southeast at 50
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Warren around 500 PM CDT.
Radium around 505 PM CDT.
Climax and Eldred around 515 PM CDT.
Viking and Carpenters Corner around 520 PM CDT.
Rosewood around 525 PM CDT.
Other locations impacted by these severe thunderstorms include Thief
River Falls Airport.
This includes Interstate 29 between mile markers 120 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4750 9610 4728 9608 4768 9723 4840 9675
4807 9563
TIME...MOT...LOC 2157Z 293DEG 44KT 4831 9676 4772 9710
HAIL...1.00IN
WIND...70MPH
$$
Hopkins1 follow-up statement
516
WWUS53 KFGF 172234
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
534 PM CDT Fri Jul 17 2020
NDC035-172243-
/O.CAN.KFGF.SV.W.0173.000000T0000Z-200717T2300Z/
Grand Forks ND-
534 PM CDT Fri Jul 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAND FORKS
COUNTY IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Minnesota...and northeastern North Dakota.
LAT...LON 4750 9610 4728 9608 4763 9707 4767 9694
4767 9690 4769 9690 4786 9644 4824 9622
4807 9563
TIME...MOT...LOC 2233Z 293DEG 44KT 4815 9619 4756 9653
$$
MNC089-107-113-119-125-NDC097-172300-
/O.CON.KFGF.SV.W.0173.000000T0000Z-200717T2300Z/
Marshall MN-Red Lake MN-Norman MN-Polk MN-Pennington MN-Traill ND-
534 PM CDT Fri Jul 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN MARSHALL...RED LAKE...NORTHEASTERN NORMAN...SOUTHERN
POLK...PENNINGTON AND NORTHEASTERN TRAILL COUNTIES...
At 533 PM CDT, severe thunderstorms were located along a line
extending from Dakota Junction to Beltrami, moving southeast at 50
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Thief River Falls and Dakota Junction around 535 PM CDT.
Melvin and Hazel around 540 PM CDT.
Fertile and Mavie around 545 PM CDT.
Flaming around 550 PM CDT.
High Landing, Ranum and Rindal around 555 PM CDT.
Other locations impacted by these severe thunderstorms include Thief
River Falls Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4750 9610 4728 9608 4763 9707 4767 9694
4767 9690 4769 9690 4786 9644 4824 9622
4807 9563
TIME...MOT...LOC 2233Z 293DEG 44KT 4815 9619 4756 9653
HAIL...1.00IN
WIND...70MPH
$$
HopkinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:07 PM CDT, 51 minutes earlier.
Area forecast discussion, Jul 17, 4:07 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
407 PM CDT Fri Jul 17 2020
.MESOSCALE DISCUSSION...
Issued at 406 PM CDT Fri Jul 17 2020
With temperatures in the upper 80s to low 90s and dew points up
around 70 the airmass is significantly unstable. ML CAPE values in
excess of 3500 J/kg will be present through at least this evening
and possibly into the overnight. This instability will fall after
storms pass and remove the potential energy from the atmosphere.
Bulk shear is more moderate will values around 40 knots for the 0 to
6 km layer. This is expected to improve later in the day in the near
storm environment, which will increase the chances for additional
organized severe convection. Expect the current line of storms to
move to the east or southeast along the gradient of the highest CAPE
values this evening. Additional development has started to occur
west of Bismarck and this is expected to move east into eastern
North Dakota later this evening. By the time these storms move into
eastern North Dakota upscale growth will lead to a likely linear
storm mode so the threat will most likely be wind with chances for
isolated tornadoes. Hail could be a threat if a discrete storm mode
can prevail, but based on storm trends so far today a linear storm
mode looks more likely.
Precipitable water values near and over 1.5 inches are present
across eastern North Dakota supported by strong moisture transport
aloft. This will only increase later thanks to the low level jet
and could lead to precipitable water values near 2 inches, which
is near the climatological maximum for our area this time of year.
The threat for flooding will determine more of storm speed and
antecedent conditions. Most storm motions should be fast enough
for the flash flood threat to be more localized in nature in urban
areas and locations that have had an excess of rain over the past
month like Kittson County, MN.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020
See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).
.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020
For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.
The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri Jul 17 2020
Main aviation threat will be a line of thunderstorms expected to
move through the region from west to east. This line of
thunderstorms will likely contain very strong wind gusts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
053.
MN...None.
MESOSCALE...NC
SHORT TERM...TG
LONG TERM...BH
AVIATION...TGHazardous weather outlook, Jul 17, 5:22 AM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 522 AM CDT Fri Jul 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-181030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with large hail up to 2 inches, brief line-embedded tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with todays strongest storms. Localized flash flooding is possible. Heat index values will reach or slightly exceed 100 degrees today in southeastern ND. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-026-028-038-054-181030- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- Western Walsh- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with hail 2 inches or larger, tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with today's strongest storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 17, 4:02 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST 5 WSW CHURCHS FERRY 48.24N 99.29W
07/17/2020 M77.00 MPH Benson ND MESONET
PEAK WINDS MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jul 17, 4:04 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
404 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST 5 N ADAMS 48.49N 98.07W
07/17/2020 M58.00 MPH Walsh ND MESONET
PEAK WINDS MEASURED AT AN NDAWN STATION.
&&
GGUSTLocal storm report, Jul 17, 4:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
416 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST 4 WNW CHURCHS FERRY 48.29N 99.27W
07/17/2020 E101 MPH Benson ND MESONET
PEAK WIND MEASURED AT AN RWIS STATION ALONG HIGHWAY 2.
&&
GGUSTLocal storm report, Jul 17, 4:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
424 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST 4 WNW CHURCHS FERRY 48.29N 99.27W
07/17/2020 M59.00 MPH Benson ND MESONET
SECONDARY PEAK WINDS AT AN RWIS STATION ALONG HIGHWAY 2.
&&
GGUSTLocal storm report, Jul 17, 4:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
438 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 2 ESE GRAFTON 48.40N 97.36W
07/17/2020 M56 MPH Walsh ND ASOS
PEAK WIND MEASURED AT THE GRAFTON AIRPORT.
&&
GGUSTLocal storm report, Jul 17, 4:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
456 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND GST 6 W GRAND FORKS 47.92N 97.20W
07/17/2020 M58 MPH Grand Forks ND ASOS
PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:31 PM CDT | Special Weather Statement | FGF | Kittson | 59 min |
| Jul 17, 4:18 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 57 min |
| Jul 17, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk | 67 min |
| Jul 17, 5:21 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 54 min |
| Jul 17, 5:47 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Pennington, Polk and 1 more | 58 min |
| Jul 17, 5:54 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Polk | 66 min |
| Jul 17, 6:53 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 52 min |
| Jul 17, 3:31 AM CDT | Heat Advisory | FGF | Barnes, Cass, Ransom, Richland, Sargent | 15 hr |
| Jul 17, 2:01 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 59 min |
| Jul 17, 2:22 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 53 min |
| Jul 17, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 57 min |
| Jul 17, 2:56 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Pembina, Ramsey, Towner, Walsh | 64 min |
| Jul 17, 3:21 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 54 min |
| Jul 17, 3:47 PM CDT | Tornado Warning | FGF | Benson, Ramsey | 22 min |
| Jul 17, 3:54 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Grand Forks, Nelson, Pembina, Ramsey, Walsh | 51 min |
| Jul 17, 4:09 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 66 min |
| Jul 17, 4:13 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 62 min |
| Jul 17, 4:21 PM CDT | Areal Flood Advisory | FGF | Benson, Ramsey | 3 hr |
| Jul 17, 4:49 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 41 min |
| Jul 17, 5:10 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey, Towner | 65 min |
| Jul 17, 5:25 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 65 min |
| Jul 17, 5:39 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 66 min |
| Jul 17, 6:35 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Griggs, Steele | 55 min |
| Jul 17, 6:46 PM CDT | Special Weather Statement | FGF | Benson | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.